- Table of ContentsPrint
- Side Effects of Abuse
- Combining Neurontin with Other Drugs
- Is It Possible to Overdose on Neurontin?
- Who’s Abusing It?
- Neurontin Abuse Treatment
Neurontin misuse is a growing public health concern—especially among opioid-abusing populations. The Neurontin high can produce desirable effects in users, such as feelings of euphoria and calmness.
Users may take Neurontin recreationally to get high and may also use it to intensify the effects of other drugs, such as opioids or alcohol.4
Neurontin is the brand name for gabapentin. Neurontin is an anticonvulsant medication; its intended use is to treat epilepsy with partial onset seizures and nerve pain related to shingles. However, the drug is frequently prescribed for off-label use for acute substance withdrawal-related pain, such as that associated with alcohol and heroin.1 Neurontin has been increasingly misused in recent years.
Side Effects of Abuse
According to the Food and Drug Administration (FDA), Neurontin use may be associated with suicidal thoughts or behaviors. Other Neurontin side effects include:2
- Panic attacks.
- New or worsening anxiety and/or depression.
- Changes in mood or behavior.
- Aggressive or violent behavior.
Combining Neurontin with Other Drugs
Mixing Neurontin with drugs or alcohol can be dangerous. According to case reports, Neurontin is often abused with other substances. For example, it is sometimes taken with quetiapine (antipsychotic medication used to treat schizophrenia, bipolar disorder, and depression) for a sedating, euphoric high. In fact, abuse of both of these drugs has been a problem at several prisons.3
It is also sometimes combined with methadone to enhance the opioid effects of that drug. In an article published by National Public Radio (NPR), patients taking methadone revealed that they regularly followed methadone use with a drug cocktail of Neurontin combined with Klonopin, clonidine, and over-the-counter allergy medicine.4
While combining Neurontin with other drugs can provide a better high, it also increases the chances of overdose.3
Is It Possible to Overdose on Neurontin?
According to the FDA, there are reports of acute overdoses of Neurontin from oral doses as high as 49 grams (maximum recommended daily dose is less than 4 grams). In these cases, people experienced drowsiness, diarrhea, double vision, and slurred speech.2
Overdose in animals produced symptoms such as ataxia (uncontrollable body movements), trouble breathing, sedation, and excitation.
In order to prevent an overdose, you should not take non-prescribed amounts of Neurontin, or combine it with other drugs. If you think that someone you know has overdosed on the drug:5
- Call 911 immediately.
- Make sure the individual is breathing. If the situation calls for it, and you are trained to do so, begin CPR.
- Try to keep the individual calm.
- Monitor their pulse, breathing rate, and blood pressure.
- Stay calm.
- Stay with the person until help has arrived.
Who’s Abusing It?
In a study performed using data collected by 6 substance abuse treatment clinics, researchers found that 22% of survey respondents admitted to abusing gabapentin and pregabalin (collectively referred to as gabapentinoids) along with methadone.6
Another study found that rates of Neurontin misuse vary depending on the population. For instance, the prevalence of Neurontin misuse among the general population is 1%. However, among people who abuse opioids, it is 22%, and among people with Neurontin prescriptions, it is as high as 40% to 65%.7
According to the Drug Abuse Warning Network (DAWN), the number of visits to the emergency room in metropolitan cities for medical problems involving Neurontin increased by roughly 5 times over a period of 3 years. Samples from pain and rehabilitation clinics in IN, AZ, and MA showed that, of those taking Neurontin recreationally, more than half combined it with an opioid like methadone, while about a quarter of illicit users combined it with both an opioid and a muscle relaxant or anxiety medication such as Xanax.10
Due to the high rates of misuse among inmates, Neurontin was removed from several prison formularies.
There are also some more recent reports that Neurontin is abused alongside kratom. While there is a lack of published studies on this combination, online forums provide anecdotal evidence of users taking these drugs together to achieve a high similar to that of heroin.
Due to the high rates of misuse among inmates, Neurontin was removed from several prison formularies. Five inmates who reported inhaling the powder from Neurontin capsules reported that the Neurontin high was similar to cocaine. All 5 inmates had a history of cocaine abuse and received Neurontin for pain or a psychiatric diagnosis.8
Neurontin Abuse Treatment
Abruptly stopping the use of Neurontin can increase your risk of seizures so attempting to detox alone may be dangerous.
Withdrawal can occur among people who used Neurontin for as little as 3 weeks and symptoms can begin within 12 hours to 2 days after the last use.9 The effects of Neurontin withdrawal are similar to the symptoms of benzodiazepine withdrawal and may include sweating, anxiety, and irregular heartbeat.9
Abruptly stopping the use of Neurontin can increase your risk of seizures so attempting to detox alone may be dangerous. You can safely manage your symptoms by seeking out professional care with a medically assisted detox treatment program, which may be a standalone facility or the first part of a more comprehensive inpatient drug rehab program.
If you are struggling with a Neurontin abuse disorder alongside other drugs such as opioids or alcohol, withdrawal may be even more complicated and dangerous so it is extremely important not to try to detox alone at home.
Once your body is clear of Neurontin and any other substances, treatment for addiction may begin. Options include:
- Inpatient Treatment: Inpatient treatment centers offer the most intensive form of care while you learn a new set of skills that enable you to live without drugs. While you are in inpatient treatment, you will live at the facility and be under 24-hour supervision while you focus completely on sobriety.
- Outpatient Programs: In an outpatient program, you will live in the comfort of your own home and travel to and from the outpatient treatment facility for services such as group therapy and aftercare planning. If your addiction is less severe, outpatient programs can help you stay involved in treatment while you also take care of your other responsibilities, such as childcare or school.
- Support groups: Support groups are always available for you to access. You can search for a local support group in your area to help you move forward in treatment. These may also be incorporated into inpatient and outpatient programs.
- Aftercare: It is important that you prepare for your transition out of treatment and into your daily routine by creating an aftercare plan. This can include moving into a sober living facility, becoming an active alumnus of your treatment center, and/or regularly seeing a therapist.
- Fukada, C., Kohler, J. C., Boon, H., Austin, Z., & Krahn, M. (2012). Prescribing gabapentin off label: Perspectives from psychiatry, pain and neurology specialists. Canadian Pharmacists Journal.
- Food and Drug Administration. (2011). Neurontin.
- Reeves, R. R., & Burke, R. S. (2014). Abuse of Combinations of Gabapentin and Quetiapine. The Primary Care Companion for CNS Disorders, 16(5), 10.4088/PCC.14l01660.
- National Public Radio. Drug Cocktails Fuel Massachusetts’ Overdose Crisis.
- U.S. National Library of Medicine. (2016). Drug use first aid.
- Baird, C. R., Fox, P., & Colvin, L. A. (2014). Gabapentinoid abuse in order to potentiate the effect of methadone: a survey among substance misusers. European addiction research, 20(3), 115-118
- Smith, R., Havens, J., and Walsh, S. (2016). Gabapentin misuse, abuse and diversion: a systematic review. Addiction 111(7):1160-1174.
- Reccoppa, L., Malcolm, R., & Ware, M. (2004). Gabapentin abuse in inmates with prior history of cocaine dependence. American Journal on Addictions, 13(3), 321-323.
- See, S., Hendriks, E. & Hsiung, L. (2011). Akathisia Induced by Gabapentin Withdrawal. Annals of Pharmacotherapy, 45(6), e31.